Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Diagnosed with clonus and depression, left knee is jerky and taking citalopram. Any relationship between medication and knee problem?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 193 Questions
I have been diagnosed with clonus and depression. My left knee jerks pretty much all the time while standing. If I stand I am in danger of falling. The only prescribed medication I am taking is citalopram. Is there any relationship between this medication and my knee problem. I am a 47 year old male who had a stroke in 2011 and have neurological problems and was a cocaine user 10 years ago. Three months ago I was hospitalized for 16 days with what was diagnosed with what was called alcohol withdrawal symptons. I still drink occasionally and have drank alcohol for the last thirty years. Is there a relationship between clonus and what I have described. Thank you.
Posted Mon, 18 Nov 2013 in Bones, Muscles and Joints
Answered by Dr. Rogers Nditanchou 1 hour later
Brief Answer:
Difficult to establish any direct relationship

Detailed Answer:
Hi and thanks for the query,

Knee jerks and Clonus are not very commonly associated with use of Citalopram. It is better to search for other causes of these symptoms. Knee jerks or imbalance have not been generally associated with Citalopram intake.

Alcohol withdrawal could have very indirect relationship with Clonus. Seizures are a common manifestation of alcohol withdrawal syndrome, especially when withdrawal is so abrupt. Chronic consumption of alcohol can be associated with Vitamin deficiencies. Screening for Vitamin vitamin class Vitamins in blood is important. Supplementation in case of deficiencies could aid in alleviating such symptoms. Screening for Electrolyte deficiencies like Calcium, Magnesium could be helpful.

I am afraid your drug might not have a relationship to your symptoms. It is rare for alcohol withdrawal to present as such as a direct consequence. Screening for Vitamin B complex blood levels and Calcium/Magnesium levels in blood could be useful.

Physiotherapy and a proper blood pressure control are important to manage the effects and prevent any risk recurrent stroke episodes. It is important to manage any weakness or movement issues that might be arising from the stroke episode you experienced. Appropriate blood pressure control, pediatric Aspirin and physiotherapy and reeducation should also be carefully reconsidered. The opinion of your neurologist could be useful.

Thanks and hope this helps. Feel free asking follow up questions through this medium as I shall be honored to contribute to your well being. Kind regards as I wish you the best of health.

Dr Rogers
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Sports Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor